HealthBoards

HealthBoards (http://www.healthboards.com/boards/)
-   Cystic Fibrosis (http://www.healthboards.com/boards/cystic-fibrosis/)
-   -   3 year old with strange symptoms.. (http://www.healthboards.com/boards/cystic-fibrosis/682898-3-year-old-strange-symptoms.html)

twocfgirls 03-30-2009 10:42 AM

3 year old with strange symptoms..
 
Hi - I'm new here, and new to CF. My daughters (age 3 and 6) were diagnosed about a year ago with "mild" CF. They have both been pancreatic sufficient up until now - my 3 year old turned insufficient a few weeks ago and we're on enzymes now... Creon 5.

She has an ear infection and they put her on Omnicef for it. Ever since they did that, she's complaining that her belly hurts, and she refuses to eat ANYTHING at all. She's barely drinking, and hasn't had enough food to keep a bird alive in about 4 days.

The problem is this: she's not eating at all. And if she does eat, she's burping while eating, which causes her to gag on her food, which, in turn, causes her to not want to try to eat any more.

My questions:

1. we're new to enzymes - but is a tummy ache associated with enzymes? or is that probably the antibiotic upsetting her?

2. can the enzymes cause reflux?


I have a feeling this is all a result of the antibiotics - but I still need to get her to eat. Any tips on getting a 3 year old to eat? She's never had a huge appetite to begin with and now it's at zero. I'm concerned because she's in the 5th percentile and if she loses any more weight, we're in trouble.

thanks for any help.

Jessica

Ratatosk 03-30-2009 11:55 AM

Re: 3 year old with strange symptoms..
 
Has she been going to the bathroom (stooling) okay? Could be she's constipated or has meconium equivilant and possibly needs a laxative. IMO, I'd contact your CF doctor to see what they suggest.

The antibiotic may be causing stomach upset and the decreased eating and maybe because she's not eating as much as usual, she doesn't need as many enzymes. Do you give her enzymes at the start of a meal all at once or do you divide them up through out mealtimes.

When DS was on augmentin for an ear infection he had terrible stools, but the other extreme. But he also burped more, spit up and decreased his eating. He did have constipation issues when he was little as well and then we'd have to use a laxative from time to time to get things moving again.

twocfgirls 03-31-2009 04:27 AM

Re: 3 year old with strange symptoms..
 
thank you so much for your reply! She has been stooling A LOT - very loose, watery, etc. I hadn't considered the fact that she's not eating as much as she should, and therefore she's probably taking too many enzymes.

They changed her antibiotic (CF docs) to see if that helps with the upset stomach, lack of appetite, etc..

this waiting game is torture!

Ratatosk 03-31-2009 08:03 AM

Re: 3 year old with strange symptoms..
 
I know some people use a probiotic supplement to make sure their child is getting good bacteria introduced back into their digestive system. When DS was on a higher dose of augmentin for a month we battled very loose stools, so I'd give him yogurt. But it was still a very long month and lots of extra laundry.

Another issue, that so far we've never had to deal with is C-Diff. If you haven't done so already, mention the very loose stools to your cf doctors and see what they suggest.


All times are GMT -7. The time now is 08:35 AM.